Idiosyncratic Adverse Reaction
The cause of unknown. We don't know why it happened.
All related drugs exhibit the same "reaction".
Multiple Drugs and Toxicities
Don't double-stack the toxicities of drugs. This greatly increases the chance and severity of an adverse effect.
Type 1 Hypersensitivity
Anaphylactic reaction. Mediated primarily through IgE.
May be de-sensitized if the drug must be used by starting with a very small dose and working your way up. This causes gradual degranulation of mast cells and basophils rather than them all dumping at once.
Type 2 Hypersensitivity
Mediated by IgG or IgM. Results in the hemolysis of RBCs, WBCs, platelets, etc.
The antibody WITH the drug binds to a cell. Just the Ab by itself, or just the drug itself isnt a problem, but when they mix together it causes a cytotoxic effect.
Type 3 Hypersensitivity
Occurs when antigen-antibody complexes are not adequately cleared and they accumulate, giving rise to an inflammatory response. These may become deposited in tissues and cause inflammation.
Mediated by IgM or IgG.
Type 4 Hypersensitivity
Delayed type hypersensitivity. This is mediated by cells, rather than antibodies. Helper T cells recognize the antigen in a complex with the APC macrophages and invoke an immune response. Macrophages are activated and cause an inflammatory response which ultimately leads to tissue damage.
Treatment of Type 1 Hypersensitivity
ALWAYS stop the offending agent first
Phone a friend
If mild, use steroids, anti-histamines, and block histamine release.
If severe, use epinephrine and always go to the hospital because the effects of the epinephrine are often less long-lived than the offending agent.
Mononucleosis and Amoxicillin
If infected by EBV and are given amoxicillin, 40% of patients will develop a rash. They are not allergic to the amoxicillin.
Side-Chain and Allergies
Most allergies are associated with the side chain rather than the core structure. The side chain can be used to predict cross-reactivity with other drugs that contain a similar side chain.
Is a form of toxic epidermal necrolysis in which the epidermis seperates from the dermis. It is caused rarely by some medications.
If less than 10% of the skin, it is considered Steven-Johnson Syndrome. If more than 30% of the skin, it is known as Toxic Epidermal Necrolysis.
Patients must be treated like a severe burn patient. It affects the mucus membranes, so if a patient presents with a rash, ALWAYS check the inside of the mouth. Discontinue the drug if anything is in the mouth.